New Jersey, 2024

Damaging Wind in New Jersey, August 3, 2024

August 3, 2024 · NWS OKX · 1 event in 1 county or zone

An upper level trough slowly approached the area as a stalled frontal boundary sat just to our west. With an environment with about 1500 J/kg of MLCAPE and 30 kt of Effective Bulk Shear, a thunderstorm that developed was able to become severe and produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level trough slowly approached the area as a stalled frontal boundary sat just to our west. With an environment with about 1500 J/kg of MLCAPE and 30 kt of Effective Bulk Shear, a thunderstorm that developed was able to become severe and produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 3, 12:55 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 3, 12:55 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service New York NY
155 PM EDT Sat Aug 3 2024

.SYNOPSIS...
Low pressure remains to the west along with a frontal boundary.
This frontal boundary gradually makes its way into the area
tonight into Sunday. Weak high pressure follows for Sunday night
into Monday. A cold front will slowly sag south Tuesday into
Wednesday. At the same time, a potential tropical cyclone works
northeast along the southeast coast. This could impact the
position of the front and whether or not it stalls across the
area. Refer to the latest NHC forecast information on this
potential storm.

&&

.NEAR TERM /THROUGH TONIGHT/...
Two significant updates have been made with the forecast
through tonight. A flood watch and severe thunderstorm watch
have been issued for this afternoon and evening for portions of
the forecast area.

Shortwave lift and instability will continue to produce showers and
thunderstorms into this evening. Most of the forecast area stands a
good chance of seeing some rainfall by the end of tonight, but
parts of SE CT and eastern LI could end up dry for the night as
the shortwave exits NE and instability diminishes as the night
wears on. The late night hours should then be dry for most
areas.

Shear is just strong enough for severe wind gusts and large hail
in the strongest convection. Meanwhile, MLCAPEs range from
1500-2500 J/KG over approx the western half of the forecast
area. Isolated to scattered instances of severe thunderstorms
are possible from Nassau and Fairfield Counties to points west.
As such, a severe thunderstorm watch is in effect for these
areas through 9pm this evening.

Another concern is flash flooding. Flow through the mid levels
will be unidirectional and aligned with the orientation of the
stalled boundary in the vicinity of the northern/western zone.
So although the forward motion of the cells won't be very slow,
training is a possibility. Combined with PWATs 1.75-2.00
inches, hourly rainfall rates of 1-2 inches per hour and locally
briefly higher are possible. HREF probabilities show a 40-60%
chance of hourly rainfall rates of at least an inch per hour
this afternoon and evening in some areas. A flood watch for
flash flooding has therefore been issued for this afternoon
through midnight for NYC, Lower Hudson Valley, and NE NJ where
the combination of potential rainfall amount/rates and flash
flood guidance warrant a watch.

Otherwise, heat advisories remain unchanged into this evening.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Ongoing convection expected across much of the western half of
the forecast region during the evening, eventually getting into
more eastern areas late this evening. Instability will gradually
lower so thunderstorms probably will not be as strong but will
still present heavy rain threat. The complex of showers and
thunderstorms will probably weakens as they make their way to
the eastern half of the region late this evening.

More of a lull expected late tonight into early Sunday in terms
of rain before more showers and thunderstorms are set to
develop and move within the forecast region late morning into
the afternoon on Sunday. Sunday has a much earlier time window
for most convection, looking to be confined to the morning
through the first half of the afternoon for much of the region.
This will make for a relatively cooler day so no heat advisories
are expected for Sunday. However, it will remain very humid and
models are showing PWATs going slightly above 2 inches with
enhanced moisture convergence along the cold front boundary
moving into the area. Cooler temperatures will keep instability
lower as well, so this will limit the strength of thunderstorms
and lead to a lower severe thunderstorm probability.

The cold front eventually moves south of Long Island Sunday
night and dissipates, with a large decrease PWATs forecast as
well. Drying conditions are expected Sunday night. However,
airmass will still be relatively warm and humid. The airmass
change will not be significant. Monday's forecast highs return
right back to the upper 80s to lower 90s for much of the region
with forecast dewpoints near 70. Max heat indices forecast once
again are in the mid 90s to near 100 for much of the region.

Dry conditions last through Monday but POPs trend higher Monday
night. In addition, potentially again for some areas to reach
heat advisory criteria, although this will be more based on
whether or not the max heat index reaching 100 for that
individual day as opposed to meeting the consecutive 95 to 99
degree heat index criteria.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Quite a bit of uncertainty heading into next week with Tropical
Depression Four working northeast along the southeast coast. Please
refer to the latest NHC forecast on this potential storm.

A nearly zonal flow along the U.S./Canadian border begins to take a
dip across the Great Lakes and Northeast in the Tuesday into
Wednesday timeframe. This will allow a cold front to sag slowly
southeast during the time. Due to quite a bit of uncertainty in the
forecast, stayed in line with the NBM which takes the boundary
through the area Tuesday night and slowly drags through the southern
half of the CWA on Wednesday. This part of the forecast will partly
hinge on the future track of the aforementioned Tropical Depression
Four.

Model guidance still varies on the speed of the depression's
track, which bring it over or nearby anytime from Friday to Sunday.
This discrepancy in track and timing of the tropical system across
global models may continue to fluctuate in subsequent forecasts.
Furthermore, the slowing/stalled frontal boundary may interact with
tropical moisture during the midweek time frame, leading to possible
enhanced rainfall over the region.

The best chance at this time for showers and thunderstorms will be
Tuesday late afternoon and night into Wednesday morning as the front
is forecast to settle south and east through the forecast area.
After that, plan on just having low chances for the rest of the week
with the boundary lingering close to the forecast area. This is too
far out in time to provide any more details than that, but it is
advisable to monitor subsequent forecasts, especially as we head
into next week.

A cooldown is expected for the second half of the week with the
front forecast to be south of the area.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Weak low pressure will remain in the vicinity with a front lingering
into Sunday.

VFR through this afternoon. Scattered TSRA developing to the west
and approaching the area into 20Z. Best chance for TSRA between 20Z-
01Z for the NYC terminals. Thunderstorms may produce gusty winds
into the evening. TSRA/SHRA dissipate after 1Z with mostly dry
conditions expected overnight. Low stratus may develop overnight
with MVFR conditions possible after 06-09Z and into Sunday
morning. MVFR cigs may linger into late morning/early afternoon
(15-18Z). Another round of TSRA is possible Sunday, mainly from
19-23Z for the NYC and northwestern terminals.

A S/SW flow 10-15 kts with sea breeze enhancement through the
evening. A few gusts of 20-25 kt are possible, especially at
coastal terminals. Winds lessen and remain out of the SW tonight
through Sunday morning.

 NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible with TSRA into this evening. Timing of MVFR cigs
late tonight may be off by an hour or two.

OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...

Sunday: Chance of MVFR or lower in afternoon/evening in any
SHRA/TSRA.

Monday: VFR.

Tuesday-Wednesday: MVFR or lower possible in SHRA/TSRA.

Thursday: Mainly VFR. Chance of MVFR or lower in SHRA/TSRA.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-SCA conditions expected for non-ocean waters through Monday
night. For the ocean, southerly fetch will build seas to SCA
levels this afternoon and the seas are expected to remain at SCA
levels through Sunday, and potentially into early next week. In
addition, this weekend during the afternoon into early evening,
some 25 kt gusts are expected on the ocean. Small craft advisory
starts at 2PM this afternoon and has been extended through
Sunday, ending at 6PM Sunday.

The middle of next week could feature building long period southerly
swells from a potential tropical cyclone. Refer to latest forecast
information from the NHC.

&&

.HYDROLOGY...
Rainfall rates of 1-2 inches per hour and locally higher will be
possible into this evening. Given 1 and 3-hour flash flood guidance,
isolated to scattered instances of flash flooding will be possible
during this time, then generally dry conditions overnight.

Another round of showers and thunderstorms is anticipated Sunday
afternoon, potentially lasting into the evening. The extent of
potential flash flooding will partly depend on what occurs
through this evening, but it appears at least isolated flash
flooding can occur. No hydrologic issues are expected after
early evening Sunday through Monday night.

There is then the potential for heavy rainfall Tuesday into
Wednesday as a frontal boundary interacts with tropical
moisture. However, it much too early for any specific details.

There is also a chance that Friday through Sunday of next week could
see the potential for heavy rainfall, but this will be highly
dependent on the track of Tropical Depression Four, which is
currently still over Cuba. Details on this will become clearer in
the coming days.

&&

.TIDES/COASTAL FLOODING...
Southerly flow this weekend will lead to building ocean seas
with resulting increasing trends to surf heights as well.
Breaking waves of near 3 to 4 ft this morning will reach 5 ft
this afternoon and remain near 5 ft Sunday.

Expecting increasing risk of rip currents today. There is a high
risk of rip currents at the ocean beaches forecast through this
weekend.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ005>011.
     Air Quality Alert until 11 PM EDT this evening for CTZ005-006-
     009-010.
NY...Heat Advisory until 7 PM EDT this evening for NYZ067>075-078-
     080-176>179.
     Air Quality Alert until 11 PM EDT this evening for NYZ069>075-
     078>081-176>179.
     Flood Watch until midnight EDT tonight for NYZ067>075-176-178.
     High Risk for Rip Currents through Sunday evening for NYZ075-080-
     081-178-179.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ002-004-006-
     103>108.
     Flood Watch until midnight EDT tonight for NJZ002-004-006-
     103>108.
MARINE...Small Craft Advisory until 6 PM EDT Sunday for ANZ350-353-355.

&&

SYNOPSIS...JM/BR
NEAR TERM...JC/JM
SHORT TERM...JM
LONG TERM...BR
AVIATION...MW
MARINE...JM/BR
HYDROLOGY...JM/BR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 3, 11:41 AM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1241 PM EDT Sat Aug 3 2024

NJZ002-004-006-103>108-NYZ067>074-176-040400-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Northern Queens-
1241 PM EDT Sat Aug 3 2024

... ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT
THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-006-009-010-NYZ078-177-040400-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Northwest Suffolk-Northern Nassau-
1241 PM EDT Sat Aug 3 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, with thunderstorms this afternoon into this evening,
there is a low chance for flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-040400-
Kings (Brooklyn)-Southern Queens-
1241 PM EDT Sat Aug 3 2024

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   High Rip Current Risk.
   Flood Watch.

In addition, with thunderstorms this afternoon into this evening,
there is a low chance for flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-179-040400-
Southwest Suffolk-Southern Nassau-
1241 PM EDT Sat Aug 3 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   High Rip Current Risk.

In addition, with thunderstorms this afternoon into this evening,
there is a low chance for flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-040400-
Northern Middlesex-Northern New London-Southern Middlesex-
1241 PM EDT Sat Aug 3 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ012-NYZ079-040400-
Southern New London-Northeast Suffolk-
1241 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-040400-
Southeast Suffolk-
1241 PM EDT Sat Aug 3 2024

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-040400-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1241 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Brookhaven radar (KOKX), 130 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
August 3, 1:45 PM EST
Where
Passaic County, West Milford Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.130, -74.370

West Milford police dispatch reported a few trees down around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2024Every state in 2024This day in weather historyWarnings in New Jersey, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213177.